What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 14, 2:09 PM EST, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 14, 2:09 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
309 PM EDT Fri Aug 14 2020
.SYNOPSIS...
A weak trough will remain over the area through Saturday evening.
Meanwhile, an area of low pressure will migrate slowly northeastward
across the Mid Atlantic and offshore early Sunday morning. This will
result in elevated shower and storm chances for the first half of
the weekend, with a slight drying trend Sunday afternoon into
Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 309 PM Friday...
Quite a few boundaries coming into play for this afternoon/evening's
weather. The first of which is a weak backdoor trough along the
VA/NC border on the backside of the departing offshore low. The
second is a lingering outflow boundary across the Sandhills which
has already see convective initiation. The third and final boundary
resides to the northwest along the I-81 corridor and is slowly
drifting into the southeast. Weak steering flow aloft around 5-
10kts, along with PW's around 2.1-2.2 inches will result in a
continued threat of locally heavy rainfall with any storms that
continue to form.
Taking a look at larger scale models, NAM Nest, HRRR, and HREF, all
are suggesting the Southern Piedmont, Sandhills, and Southern
Coastal Plain will be the most active today. PoPs were already
increased in those areas and I see nothing in the observational data
to reverse that trend. Tonight, precip chances will continue and
migrate up toward the Triad as a weak wave moves northward along the
Appalachian lee trough, but there will be at least some chance of
overnight rainfall area-wide given anomalously high PW's, lingering
boundaries, and at least a few hundred J/KG of elevated instability.
Temperatures tonight will generally reside in the low/mid 70s given
cloud cover and elevated dewpoints.
&&
.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 309 PM Friday...
Saturday's weather will once again feature anomalously high PW's,
but this time we should have larger scale forcing for ascent as an
upper low moves from the Great Lakes, through the Mid Atlantic, and
drags a trough over the mountains and through central NC. Depending
on how quickly morning cloud cover erodes, convective initiation
could be somewhat early in the day as ascent ahead of the trough
overspreads central NC. MLCAPES around 1500 J/KG will be common
across the area along with deep layer shear around 20-25kts. Perhaps
not the parameter space that would be realized during spring
convection, but enough to provide more organization than has been
seen as of late. SPC MRGL risk for Day 2 looks more than reasonable
at this point and I will maintain elevated PoPs throughout the day
into the evening. I will hold off on any sort of Flash Flood Watch
given increased mid level steering flow but localized flooding where
storms persist is certainly a possibility.
The trough will be slow to exit the area, although by Saturday
evening the Triad should start drying out. I will draw in a gradient
across the CWA with highest PoPs in the Coastal Plain, tapering off
toward the NW Piedmont late Saturday night.
High temps on Saturday are a bit tricky as increased cloud cover
around should keep the NW Piedmont much cooler than normal, while
other locations climb into the mid and upper 80s. I plan to undercut
guidance a bit in the west and stick close to normal in the east.
Lows Saturday night should fall into the upper 60s/around 70.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 309 PM Friday...
The slow-to-depart trough will hang up across the Coastal Plain on
Sunday although some drying in the mid levels will be seen across
the NW Piedmont. Nearly all guidance focuses convection in the east
on Sunday but there is a non-zero chance of a stray shower or storm
area-wide, so I'm reluctant to dry things out entirely around the
Triad. By Monday however, weak northwesterly flow aloft and slightly
drier air will overspread the area, further reducing the chance of
showers and storms across all of central NC. It's hard to justify
going with no PoPs whatsoever but something at or below climo seems
reasonable. Any isolated storms that develop should diminish quickly
with the loss of daytime heating. The drier flow aloft will also
bring in slightly cooler temperatures although I'd hardly
characterize Sunday or Monday as "cool". Generally looking at highs
in the lower 80s based on today's 12Z guidance.
Tuesday onward will see a slow return to southwesterly flow aloft as
a low carves out over the southeastern CONUS. Deep moist southerly
flow will once again advect anomalously high dewpoints and PW's into
the area and a typical summertime pattern will reside across the
area through the end of the week. Diurnal shower and thunderstorm
chances will be common Tuesday through Friday, with no day in
particular looking more organized than the next.
Temps will once again return to near normal values, mid to upper 80s
with lows around 70 each morning.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 220 PM Friday...
Low clouds/fog/stratus have long since mixed out and have been
replaced by typical afternoon pre-storm cu. Showers have already
developed along an old outflow axis from INT/GSO down toward FAY,
with a secondary convergence axis sliding in from the northeast and
approaching RWI. VCSH expected at all sites, with everyone but
RDU/RWI seeing elevated chances of storms between 18Z-00Z. After
that, a secondary opportunity for showers will affect mainly the
Triad sites after 06Z, with an overall reduction in precip chances
around 12Z.
A repeat of IFR stratus and fog will occur late tonight-early Sat,
the former of which may linger well into the midday-early afternoon
hours Sat. Showers and storms expected once again on Saturday with a
fair amount of organization possible after 18Z.
Outlook: Showers and storms will peak in coverage and intensity Sat
afternoon-early Sat night, with widespread stratus and some fog
expected once again late Sat night-Sun morning. Showers and storms
will focus around FAY on Sun, followed by one more night-morning of
stratus and fog Sun night-Mon morning. Drier air accompanying high
pressure that will ridge into the region from the northwest will
favor a lower probability of both stratus/fog and diurnal convection
early/middle of next week.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Leins
NEAR TERM...Leins
SHORT TERM...Leins
LONG TERM...Leins
AVIATION...Leins/MWS
Hazardous weather outlook, Aug 14, 5:33 AM EST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
633 AM EDT Fri Aug 14 2020
NCZ007>011-021>028-038>043-073>078-083>086-088-089-151200-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
633 AM EDT Fri Aug 14 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Slow-moving thunderstorms will produce locally heavy rain and a risk
of flooding this afternoon and tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms on Saturday will be capable of producing both
localized flooding and strong wind gusts up to 45 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 14, 1:14 PM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
214 PM EDT Fri Aug 14 2020
NCZ089-141915-
Sampson NC-
214 PM EDT Fri Aug 14 2020
...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT SAMPSON COUNTY
UNTIL 315 PM EDT...
At 212 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms over Clinton, moving slowly southeast at 10 mph.
Heavy downpours and wind gusts up to 40 mph will be possible with
these storms.
Locations impacted include...
Clinton, Harrells, Roseboro, Garland, Salemburg, Turkey and
Autryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is occurring in the affected area, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3473 7839 3475 7839 3478 7843 3483 7846
3484 7849 3488 7851 3499 7864 3509 7867
3519 7816 3509 7817 3508 7816 3490 7815
3474 7820 3469 7836
TIME...MOT...LOC 1812Z 325DEG 9KT 3500 7834Special weather statement, Aug 14, 2:46 PM EST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
346 PM EDT Fri Aug 14 2020
NCZ075-142045-
Moore NC-
346 PM EDT Fri Aug 14 2020
...A STRONG THUNDERSTORM WILL AFFECT MOORE COUNTY UNTIL 445 PM EDT...
At 345 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Biscoe, or 11 miles west of Carthage, moving east at 15
mph.
Heavy downpours and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Southern Pines, Carthage, Pinehurst, Whispering Pines, Robbins,
Foxfire, Taylortown, Vass, Cameron and Highfalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3515 7959 3530 7971 3551 7977 3552 7937
3549 7934 3548 7936 3544 7933 3543 7933
3540 7929 3535 7927 3533 7923 3529 7920
TIME...MOT...LOC 1945Z 284DEG 15KT 3538 7961Special weather statement, Aug 14, 2:51 PM EST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
351 PM EDT Fri Aug 14 2020
NCZ086-088-142045-
Hoke NC-Cumberland NC-
351 PM EDT Fri Aug 14 2020
...A LINE OF THUNDERSTORMS WILL AFFECT CUMBERLAND AND HOKE COUNTIES
UNTIL 445 PM EDT...
At 351 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles north of Raeford to
7 miles southwest of Fayetteville to near Jerome. Movement was east
at 25 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Fayetteville, Raeford, Fort Bragg, Hope Mills, Eastover, Stedman,
Autryville, Vander, Cedar Creek and Rockfish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3490 7894 3495 7903 3490 7911 3504 7946
3515 7934 3515 7893 3508 7867 3499 7864
3491 7854 3490 7855 3486 7849 3485 7851
3485 7883 3483 7890
TIME...MOT...LOC 1951Z 288DEG 24KT 3509 7923 3498 7896 3491 7868